Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

July 10, 2016Lexington County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 10, 2016, 1:54 PM EDT for Lexington County, South Carolina. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2016, 1:54 PM EDT (17:54 UTC)
Expired
Jul 10, 2016, 2:15 PM EDT
In force
21 min
Issued by
NWS Columbia, SC

County Lexington County, SC

The radar

The Columbia radar (KCAE), 24 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WWUS82 KCAE 101754
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
154 PM EDT SUN JUL 10 2016
 
SCZ027-101815-
LEXINGTON-
154 PM EDT SUN JUL 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEXINGTON
COUNTY...

AT 153 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF
GASTON...OR 14 MILES SOUTH OF RED BANK...MOVING EAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GASTON...SWANSEA AND PELION. 

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3366 8121 3368 8125 3374 8127 3388 8107
      3379 8105 3377 8106 3375 8106 3374 8103
      3372 8103 3366 8118
TIME...MOT...LOC 1753Z 257DEG 11KT 3372 8120 
$$

JAQ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 10, 1:44 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 10, 1:44 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
144 PM EDT SUN JUL 10 2016

.SYNOPSIS...
Weak upper level ridging will give way to an approaching upper
trough while a weak surface boundary pushes south and stalls over
the Midlands today. A warm and moist unstable airmass will
support continued afternoon and evening thunderstorms into next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early afternoon surface analysis depicts a weak surface boundary
situated across the CSRA/southern Midlands. Meanwhile aloft, a
more southwesterly flow has developed over the region in response
to an upper level trough which has become positively tilted across
the Ohio and Tennessee Valleys.

The surface boundary is not expected to make much more southward
progress, and should actually return northward later in the day.
It is expected that areas along and south of this boundary will be
the focus for convection this afternoon and evening, aided by
forcing for ascent with the approach of a weak short wave
disturbance. Once convection is initiated it will become outflow
dominated with relatively weak shear as 850mb winds are less than
10 knots.

In line with the latest high resolution mesoscale models, will
continue to focus higher mid chance pops along and south of the
surface boundary across the central/southern Midlands and CSRA
while going with slight chance pops across the northern Midlands
on the northern side of the boundary where some drier air and less
instability will exist. One potential issue is with the ongoing
convection over the northeast Gulf coast, which may rob some
moisture within the southwest flow aloft and limit coverage of
convection more than the models are depicting.

Cannot rule out the possibility of a strong/severe storm with
inverted-V signature on forecast soundings but not expecting a
widespread event. Convection could linger into the evening hours
and overnight given the surface boundary so will hold on to slight
chance pops overnight.

Temperatures will continue to be above normal and very warm
although locations north of wherever the surface boundary
eventually becomes located should be a bit cooler than previous
days. It looks like temperatures at CAE may fall just shy of
reaching the record for consecutive 100 degree days, with most
areas likely to see highs in the mid and upper 90s. Overnight
lows tonight will be in the 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The upper ridge will build over the southeastern states on Monday
as the surface boundary shifts back northward over the northern
Midlands. The upper trough remains nearly stationary over the
Tennessee valley although a piece of energy could move over the
region in southwesterly flow aloft helping to initiate convection.
Will focus higher pops across the northern half of the Forecast
Area in the vicinity of the boundary. Temperatures will be a bit
cooler with a few more clouds expected.

The surface boundary shifts further to the north into NC/VA on
Tuesday with upper ridging dominant over the southeastern states.
Will carry slight chance pops on Tuesday with little in the way
of forcing to initiate convection other than moderate instability
and heating. Max temperatures in the mid to upper 90s continue
and will continue to forecast slightly above the MOS guidance
which has continued to hold a cool bias for weeks now.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The extended forecast features continued above normal
temperatures while the upper level flow pattern becomes generally
zonal with mainly diurnal based convection through Friday. Chances
of rain will increase over the weekend as an upper trough moves
into the region as the upper ridge amplifies over the middle of
the country. Max temperatures will again be in the upper 90s to
around 100 to end the work week before cooling slightly over the
weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A weak surface boundary across the CSRA will lift northward later
today into this evening, and will be a focus for scattered showers
and thunderstorms. Confidence in thunderstorms developing is high
enough to maintain a mention of vicinity thunderstorms at the
terminals late this afternoon and this evening, but still not
great enough to introduce any flight restrictions. Otherwise,
outside of any convection, VFR conditions are expected to prevail.

EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms
possible Monday, mainly north of the terminals. Minimal activity
expected Tuesday. Scattered diurnal thunderstorms possible again
Wed/Thu.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 10, 4:50 AM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
450 AM EDT SUN JUL 10 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
450 AM EDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

HIGH TEMPERATURES IN THE MID TO UPPER 90S COMBINING WITH LOW LEVEL
MOISTURE WILL RESULT IN HEAT INDICES OF 100 TO 104 DEGREES THIS
AFTERNOON.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION DURING THE AFTERNOON AND EVENING HOURS.
STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST THREAT WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 10, 11:56 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1156 AM EDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND DMG     1 S COLUMBIA            33.99N 81.03W
07/07/2016                   RICHLAND           SC   EMERGENCY MNGR

            TREE DOWN ON HOUSE 815 WHALEY STREET.

&&

DA
Local storm report, Jul 10, 12:01 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1201 PM EDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     TSTM WND DMG     1 NNW COLUMBIA          34.01N 81.05W
07/07/2016                   RICHLAND           SC   EMERGENCY MNGR

            COLLAPSED STRUCTURE. TREE DOWN INSIDE HOUSE
            2200 LINCOLN ST.

&&

DA
Special weather statement, Jul 10, 1:54 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
154 PM EDT SUN JUL 10 2016

SCZ027-101815-
LEXINGTON-
154 PM EDT SUN JUL 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEXINGTON
COUNTY...

AT 153 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF
GASTON...OR 14 MILES SOUTH OF RED BANK...MOVING EAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GASTON...SWANSEA AND PELION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3366 8121 3368 8125 3374 8127 3388 8107
      3379 8105 3377 8106 3375 8106 3374 8103
      3372 8103 3366 8118
TIME...MOT...LOC 1753Z 257DEG 11KT 3372 8120

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:28 PM EDTSpecial Weather StatementCAESumter32 min
Jul 10, 2:40 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland, Sumter50 min
Jul 10, 3:42 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter48 min
Jul 10, 3:59 PM EDTSpecial Weather StatementCAELexington31 min
Jul 10, 4:14 PM EDTSevere Thunderstorm WarningCAELexington, Richland33 min
Jul 10, 5:03 PM EDTSpecial Weather StatementCAEFairfield27 min
Jul 10, 5:13 PM EDTSpecial Weather StatementCAELexington17 min
Jul 10, 5:33 PM EDTSpecial Weather StatementCAELexington27 min
Jul 10, 5:54 PM EDTAreal Flood AdvisoryCAELexington111 min
Jul 10, 6:04 PM EDTSpecial Weather StatementCAEMcCormick26 min
Jul 10, 6:27 PM EDTSevere Thunderstorm WarningCAEMcCormick25 min
Jul 10, 6:17 PM EDTAreal Flood AdvisoryCAELincoln118 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.